Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 25, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 17, 1998, 9:23 PM CDT for Benson County, North Dakota. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1998, 9:23 PM CDT (02:23 UTC)
- Expired
- May 17, 1998, 9:55 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Benson County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 9:43 PM CDT | Hail 1.75 | Maddock, ND | |
| May 17, 10:00 PM CDT | Hail 0.75 | Niles, ND | |
| May 17, 10:04 PM CDT | Hail 0.75 | Leeds, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 180222 RRA SVRFAR NDC005-180255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 923 PM CDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 955 PM CDT * AT 920 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR ESMOND ... OR 45 MILES EAST OF DEVILS LAKE. THE STORM WAS MOVING EAST AT 20MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ESMOND BY 940 PM CDT THIS STORM HAS A HISTORY OF LARGE HAIL. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOS WITH LITTLE OR NO WARNING. KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:55 PM CDT, 28 minutes earlier.
Area forecast discussion, May 17, 8:55 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 855 PM CDT SUN MAY 17 1998 1ST PERIOD DISCUSSION...SEVERE STORMS TO MOVE INTO CWA SHORTLY. WILL UPDATE ZONES TO MENTION SEVERE STORMS IN NORTHERN PORTION OF CWA TONIGHT. REST OF FORECAST LOOKS GOOD. STORMS ARE MOVING ALONG WARM FRONT COULD INTENSIFY NOW THAT SUN HAS GONE DOWN. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:39 PM CDT | Tornado Warning | FGF | Benson | 46 min |
| May 17, 10:02 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 28 min |
| May 17, 10:16 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 29 min |
| May 17, 10:47 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 33 min |
| May 17, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 33 min |
| May 17, 11:17 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 33 min |
| May 17, 11:46 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 59 min |
| May 18, 12:44 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.